Berkeley Parents Network
Google Custom Search
Home Members Post a Msg Reviews Advice Subscribe Help/FAQ What's New

BPN is now a 501(c)(3) non-profit and we are building a new website! Read more, and see how you can help: BerkeleyParentsNetwork.org

Taking Celexa

Berkeley Parents Network > Reviews > Health & Medical > Antidepressants > Taking Celexa


March 2002

Does anybody have experience with the anti-depressant drug ceflexa? I am about to start a 6 month course and am curious about any side effects and the effectiveness of this drug.


I was on Celexa for about 15 months. It worked wonders for me. However, I have since learned that a prolonged course (longer than 6 months) can result in reduced libido (not just sex drive -- desire for anything). If you need medication for longer than six months, you can then switch to another medication such as Serzone (small risk of liver problems). I was so glad I did this -- it really helped me through a very difficult time.
There is a great depression forum on the web where you can get advice from people who are taking the drug, or have in the past. They seem to have a specific board for each med., and there are a lot of boards, so they most likely have one for Ceflexa. Here is the URL.

http://depressionforums.com/forum/ikonboard.cgi

Good luck to you.


As a psychotherapist I would not give any medical advice regarding medication--that belongs in the purview of a physician/psychiatrist, but I would strongly encourage you to consult the prescribing physician to find out about possible side effects as well as what you might be able to expect in taking the medication.

I can offer a few pieces of support though. When I work with anyone who is taking medication, I often suggest that they keep a log (a very small notebook or something that can be carried with them), and that they make four entries in this log every day. It takes less than a minute to do daily.

The daily log might look something like this:
Date:  April 2, 2002
Dose:  20 mg.
Side effects:  slight headache, a little nauseau today
General mood:  Felt calm today
In this way I'm encouraging my clients to take a really active role in learning about their medication and how it effects them. You also would then have a very handy guide or ''diary'' to take to your physician or therapist and you'll all be able to look at patterns (e.g., did I have side effects during the first week I took the medication...if so, when did they go away; when did I begin to feel better, etc.?)

You can also ask your physician or psychiatrist for a copy of the PDR (Physician's Desk Reference) entry on Celexa, so that you can see for yourself how the medication is described, how it works, what the usual dosage is, what the side effects are, and any problems with interactions with other drugs or alcohol, herbs, etc. There are also resources online like WebMD or the Harvard Mental Health Letter which have articles on Celexa, reports on clinical trials of the medication and important information about taking this medication.

In my experience, people are affected differently by the same medication. Because one person had side effects, doesn't mean you will; and the contrary is also true that if a friend had no side effects, you won't either. I think its best to be active and feel empowered about your own care and health, to track how the medication affects you specifically and to stay in close touch with your physician, psychiatrist and/or therapist so that you have a team of people on your side!

I wish you the best in working on dealing with the depression.


I'm not familiar with Ceflexa, but I take Celexa 20mg and have for 8 months. This is the third anti-depressent drug I tried (following Proxac and Paxil), and for me, it has worked like a charm with no side effects.

Do some internet searching, and you'll find very complete information about depression (there are three basic, distinct types, and other less typical types of depression), and details about the dozen or more types of drugs available to treat depression. (It baffles me why physicians always start with Proxac - it is not one of those with the least amount of side effects.)

After living with depression for most of my life (but not knowing I was depressed), I spent several years trying to find out why I had no energy, didn't care, found it hard to get through my days, etc. After exploring many other factors, my doctor and I decided to try an anti-depressant medication (even though I'd had bouts of depression, I didn't consider myself ''depressed''). It's difficult to go through, because all the meds need to be taken for 6 weeks to 2 months to be evaluated properly. But, having found SO many different medications on the internet, I was determined to keep trying different ones till I found one that worked for me -- on my third try, I discovered what it's like to live without depression AND to not have to put up with any side effects.

It's quite an amazing revelation. I can hardly believe looking back at my life now, what I had gone through unnecessarily.

Hope my message gives others the courage to try and persist. It's so worth it, for yourself and everyone you love.


I'm wondering if you mean Celexa. I have been on it for about nine months and found it has helped with what it was diagnosed for, which was losing my temper with my young daughter (not depression). It doesn't make me feel euphoric by any means, but does boost my energy level and helps to ''take the edge off'' of being upset, giving me more patience--not just at home, but also at work, with my dad, etc. An early side effect was that it disrupted my sleep a lot, so I changed when I took it from early morning, to noontime, to finally finding that (somewhat counter-intuitively) taking it at bedtime helps me sleep wonderfully. I am now going off it (gradually over the course of two weeks) and will be interested to see how I feel without it. My doc said nine months is a reasonable time to be on it, and she didn't want me to go off during the winter, holidays, etc., but rather when the days are longer and life is in general less stressful. (You may want to think about what will be happening for you six months from now.)

Like any drug, it is not a substitute for getting to the root of the problems and I am concurrently doing other things to help myself be a happier person and a better parent, including reading books, looking for good counselor/s for my daughter and/or me, scheduling weekends to reduce stress for both of us, doing grownup things without her, organizing free childcare exchanges to give myself free time without the stress of paying a babysitter, and more. And of course, as time passes, my child is maturing and hopefully growing out of the tantrum phase she has recently been in (she's almost 5). Best wishes to you.


I took a low dose of celexa for about a year and found it worked wonders almost immediately, I lost my negativity and edgieness and bitchiness. A friend is having the same reaction. I didn't notice any reactions but you shouldn't drink when taking it, supposedly.
I think you may mean the anti-depressant Celexa. I used this successfully for a few months and found it very helpful. Unfortunately, its affectiveness wore off rather quickly and I had to switch to something else, which is not an uncommon experience. Depression runs in my family so I've been on several different ''brands'' over the last several years, most of which have been successful, though they all seem to lose their effectiveness over time. The only one that was really awful for me was Wellbutrin - I have never been so sad and depressed in my life!! It is a different type of anti-depressant and one that not only did not work for me but also did not work for my sister. Good luck!
I took an anti-depressant Celexa for about 8 months until I became pregnant. It really did the trick for me. At first there was a decrease in libido which felt like a small price to pay to be at least out of the rut of depression, and after a month or so things were back to normal. I did not experience any other side effects until I quit. I stopped taking it when I got pregnant--I quit at once without talking to my Dr. and had pretty bad side effects. Finally I talked to him and he said I really needed to taper off. So I did and then everything was okay. Good luck!
Home   |   Post a Message  |   Subscribe  |   Help   |   Search  |   Contact Us    

this page was last updated: Jan 29, 2007


The opinions and statements expressed on this website are those of parents who subscribe to the Berkeley Parents Network.
Please see Disclaimer & Usage for information about using content on this website.    Copyright © 1996-2014 Berkeley Parents Network